Author(s): Fernando SL
Abstract Share this page
Abstract Drug reaction with eosinophilia and systemic symptoms (DRESS), also known as drug-induced hypersensitivity syndrome (DIHS), is a rare, severe cutaneous adverse reaction characterised by fever, rash, lymphadenopathy, eosinophilia and/or other leukocyte abnormalities, and internal organ involvement and often has a relapsing-remitting course despite withdrawal of the drug. The drugs that are most implicated include aromatic anticonvulsants, allopurinol, sulphonamides, antiretrovirals (abacavir and nevirapine), and minocycline. The pathogenesis of DRESS/DIHS is far from clear but probably involves a combination of impaired pharmacokinetics and the accumulation of drug metabolites, the sequential reactivation of the herpesvirus family and genetic susceptibility conferred by the association with certain human leukocyte antigen (HLA) class I alleles. The strong association between abacavir and HLA-B*5701 has enabled pharmacogenetics screening to be employed successfully to minimise the occurrence of hypersensitivity. A prolonged course of oral corticosteroids is required to treat DRESS/DIHS, given the relapsing-remitting nature of the condition with i.v. immunoglobulin and valgangciclovir reserved for refractory or life-threatening cases. © 2013 The Australasian College of Dermatologists.
This article was published in Australas J Dermatol
and referenced in Dermatology Case Reports